Iowa, 2023

Ice Storm and Winter Storm in Iowa, February 22 to 23, 2023

February 22 to 23, 2023 · NWS DMX · 17 events in 16 counties and zones

Deep moisture transport phased with an elongated trough across the central United States. The surface low quickly deepened across the central plains, bringing a variety of precipitation impacts to Iowa.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Deep moisture transport phased with an elongated trough across the central United States. The surface low quickly deepened across the central plains, bringing a variety of precipitation impacts to Iowa. Precipitation began as rain in southern Iowa with a transition to freezing rain as temperatures fell. Across northern Iowa, precipitation fell primarily as snow with totals of four to nine inches reported. Towards east central Iowa, lack of ice introduction aloft resulted in period of heavy sleet and freezing rain. At the same time, winds through the day gusted 35 to 45 mph across the entire state, causing drifting snow and significantly reducing visibility at times. Many locations reported a quarter up to a half inch of ice accumulation. Dozens of car accidents occurred as a result and many schools were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 22, 5:29 AM CST, 31 minutes earlier.

Area forecast discussion, Feb 22, 5:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
529 AM CST Wed Feb 22 2023

...Updated for the 12z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 352 AM CST Wed Feb 22 2023

.Short Term /Today through Thursday/...

Forecast Impacts for the week:

...Major winter storm arrives this morning; departing midday Thursday
...Break with another strong, more spring-like storm Sun-Mon
...Active pattern continues next week

Confidence Short Term: Medium to High

Out of the gates a number of changes have been made to the forecast
with the biggest being the addition of several counties to the ice
storm warning along the US30 corridor from Tama back to Story
Counties. The other change is the beginning and ending time of the
headlines. After coordination with surrounding offices, decided
to pull the headlines after noon tomorrow and begin the headlines
today at 6 am. Overall a number of factors are driving these
changes; one is the colder and dry air in place over the region
since late last evening which is resulting the potential for a
larger area of ice between the US 30 and US 20 corridors, just
east of I35. Though this will be mixed at times with sleet, this
area will reside longer in the transition zone of warmer air
aloft and cold, drier northeast flow at the surface. The placement
of the winter storm warning across the north for general 5 to 10
inches of snow has not changed. One consideration that might still
be addressed is the potential of blizzard conditions for several
hours this afternoon and evening along the Iowa Minnesota border.
We expect conditions to be extremely poor at times, but probably a
bit more intermittent that those in Minnesota. None the less,
travel should be avoided across these areas today and tonight
regardless of headline flavor. The advisory area has been left
intact, with a sooner start time of 12z as well. We are already
seeing a steady stream of convective showers heading toward the
region at 3 am. This will likely enter the south in the next few
hours and begin to impact the morning travel across the region to
some extent as saturation fills in across the south/central. Now
onto the details of the storm. We actually have two distinct H850
lows tracking across the central states in the next 24 hours. The
first will enter northeast Kansas by 12z with a strong push of
thetae advection/moisture across southeast/east Iowa from 12 to
18z. Strong frontal lift buffeted by 25 to 30kt winds over the
area early today; especially east of I35 will result in a quick 1
to 2 tenths of an inch of precipitation; mostly freezing rain
north of I80; rain south and some freezing rain/sleet mixed in
north of Highway 20. This area of lift will expand north into the
warning where moderate to heavy snow is expected. Flow back around
the H850 low will continue to lift moisture back across a strong
thermal gradient into MN, northwest IA and South Dakota with the
heaviest precipitation nearer in our area nearer the IA MN border.
As the second H850 low arrives between 00 and 06z, another period
of one to two tenths of moisture will occur. This will add
another period of freezing rain during the evening and night
hours again generally between US20 and I80. Between the area of
snow in the far north and the majority of the ice, there should be
a fairly pronounced area of sleet near/between US20 to US18. The
bulk of this should fall between mid morning and the afternoon
hours and may result in areas seeing two to three tenths of sleet.
Across the Ice Storm Warning, there is some signal for an excess
of 0.40 of ice; though generally we are expecting 0.25 to 0.35.
This may result in significant problems if enough can stick to
objects and not be blown off them. Winds of 20 to 35 mph may limit
the amount of accumulation on objects. There will be a period of
lighter winds tonight with more efficient accumulation expected.
Tomorrow as the second H850 low departs, the winds will increase
and may cause some damage to any ice loaded objects. With no
little to no precipitation expected by 17-18z Thursday, the
headlines will end. We may use an SPS to highlight any additional
lingering impacts. For temperatures; today will see lower to mid
20s north; lower to mid 30s central for a brief time in early
afternoon and in the upper 30s to mid 40s in the south. Tonight
much colder air builds southeast with lows in the teens/lower 30s.
Tomorrow will be cold and windy with some breaks in the clouds by
afternoon. Headlines for wind may be needed tomorrow and will
address that later today or tonight.

&&

.LONG TERM.../Thursday through Tuesday/
Issued at 352 AM CST Wed Feb 22 2023

.Long Term /Thursday Night through Tuesday/...

Confidence: Medium

Conditions will quiet down a bit for Thursday night into Friday.
Cold Canadian high pressure over Nebraska will keep cold air
advection in the area through Friday evening. After a very cold
night of 10 below northwest to 10 above southeast along with wind
chills of 20 below north; Friday will see single digits to upper 20s
by afternoon. For the next 36 hours, southwest flow will return with
milder air into the weekend. A low off the California coast Saturday
morning will begin to trek east Sunday. As it crosses the Rockies,
lee side troughing will increase with the low deepening rapidly by
Monday afternoon. Early model forecast show a mid 970s low near
Milwaukee by Monday afternoon. The "windbag" will bring a rapid
return of moisture and instability into the region by Sunday
evening. This system will have a potential to bring some thunderstorms
to our area, but a higher risk of stronger storms from the Southern
Plains to Ohio. Highs over the weekend will move back into the
30s/40s through Saturday with 40s/50s Sunday into Monday as the
strong low crosses the region. Early indications of a bent back
occlusion may result in a period of very strong winds near Iowa if
the forecast strength of the system is realized. Some cold air
advection is likely to follow, but should be short lived with the
approach of another system by midweek. Overall, a very active
pattern is expected next week. Better details of all the weekend
and early next week events will be forthcoming and increase the
confidence of the forecast.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 529 AM CST Wed Feb 22 2023

Waves of light FZRA, RA and Pl will move across central to
northern sections where SN will be favored at MCW during period.
Cigs expected to drop to MVFR, IFR/LIFR aft 18z along with
increasing NNE winds through 06z. As low tracks over IA at
06z-10z, expecting rapid wind shifts eventually becoming west and
increasing to 25 to 35kt by 12z. Overall poor conditions. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST Thursday for IAZ004>007-
015>017-023>025.

Ice Storm Warning until noon CST Thursday for IAZ026>028-037>039-
048>050.

Winter Weather Advisory until noon CST Thursday for IAZ033>036-
044>047-057>062-070>072.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Feb 22, 3:34 AM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 AM CST Wed Feb 22 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-230945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-
334 AM CST Wed Feb 22 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning, Ice Storm Warning, or Winter Weather
Advisory is in effect for this area today into tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Light snow may cause some minor travel impacts near the state
border this evening into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning, Ice Storm Warning, or Winter Weather
Advisory is in effect for this area Thursday morning. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Wind chills drop into the teens and 20s below zero Thursday night
into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, although snow and ice reports are
appreciated.

IAZ073>075-081>086-092>097-230945-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
334 AM CST Wed Feb 22 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are possible this afternoon. No severe
weather is expected. Light snow is possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong wind gusts likely exceed 40 mph at times Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, although snow and ice reports are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm, 7 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
February 22, 6:00 AM CST to February 23, 5:00 AM CST
Where
Emmet forecast zone
Reported by
AWOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
February 22, 6:00 AM CST to February 23, 5:00 AM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 22, 6:00 AM CST to February 23, 5:00 AM CST
Where
Winnebago forecast zone
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
February 22, 6:00 AM CST to February 23, 5:00 AM CST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
February 22, 6:00 AM CST to February 23, 5:00 AM CST
Where
Worth forecast zone
Reported by
AWOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
February 22, 6:00 AM CST to February 23, 5:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
AWOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
February 22, 6:00 AM CST to February 23, 5:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
AWOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Ice Storm, Franklin

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Franklin forecast zone
Reported by
Public
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Ice Storm, Butler

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Ice Storm, Bremer

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Bremer forecast zone
Reported by
Public
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Ice Storm, Hardin

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Hardin forecast zone
Reported by
Public
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Ice Storm, Grundy

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Grundy forecast zone
Reported by
Public
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Ice Storm, Black Hawk

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Black Hawk forecast zone
Reported by
Public
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Ice Storm, Story

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Story forecast zone
Reported by
Public
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Ice Storm, Marshall

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Marshall forecast zone
Reported by
Public
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Ice Storm, Tama

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Tama forecast zone
Reported by
Public
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Ice Storm, Boone

When
February 22, 6:00 AM CST to February 23, 3:00 AM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081112, 1081113, 1081114, 1081115, 1081116, 1081117, 1081118, 1081119, 1081120, 1081121, 1081122, 1081123, 1081124, 1081125, 1081126, 1081127, 1081128.